Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 140, NWS Midland/Odessa, TX

September 25, 2004Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2004, 3:34 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2004, 3:34 PM CDT (20:34 UTC)
Expired
Sep 25, 2004, 6:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 252036
FFWMAF
TXC415-252330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT SAT SEP 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 630 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A THUNDERSTORM COMPLEX MOVING EAST AT 15 MPH ACROSS SCURRY COUNTY.
  MINOR STREET FLOODING HAS BEEN REPORTED IN SNYDER WITH ADDITIONAL
  FLOODING EXPECTED.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3290 10113 3254 10114 3253 10071 3292 10072

$$
1 follow-up statement
000 
WGUS74 KMAF 252129
FFSMAF
TXC415-252330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT SAT SEP 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR SCURRY
COUNTY...

AT 424 PM CDT...A COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUED TO 
TRACK ACROSS SCURRY COUNTY. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
ONLY MINOR STREET FLOODING IN SNYDER SUCH AS AVE E.  THE RAIN SHOULD
BEGIN TO TAPER OFF DURING THE NEXT HALF HOUR WITH ADDITIONAL 
RUNOFF POSSIBLE AFTER THAT.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3290 10113 3254 10114 3253 10071 3292 10072

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:04 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 25, 3:04 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT SAT SEP 25 2004

.SHORT TERM...
FIRST ROUND OF CONVECTION MOVING EAST/NORTHEAST THROUGH THE WESTERN
LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN...AND PUTTING DOWN
RAINFALL AMOUNTS GENERALLY BETWEEN ONE QUARTER AND ONE HALF INCH PER
HOUR WITH ISOLATED AMOUNTS NEAR ONE AND HALF INCHES PER HOUR.
MEANWHILE...THE NEXT ROUND OF SHRA/TSRA IS MOVING INTO AREAS BETWEEN
THE GUADALUPE AND DAVIS MOUNTAINS.  THESE AREAS RECEIVING THE LION/S
SHARE OF INSOLATION TODAY...SO WE COULD SEE MARGINALLY SEVERE TSRA
THERE LATER THIS AFTERNOON.

UPPER LEVEL POSITIVELY TILTED UPPER TROUGH CONTINUES TO DIG SLOWLY
SOUTH OVER NEW MEXICO THIS AFTERNOON.  WATER VAPOR IMAGERY SHOWING
ENHANCEMENT OVER MEXICO INDICATING SOME OF THE SHORTWAVES POISED TO
MOVE OVER THE CWA.  FLOW ALOFT WILL BECOME MORE SOUTHERLY AS THE
UPPER TROUGH APPROACHES.  THEREFORE...EXPECT THE NEXT COUPLE OF
ROUNDS OF CONVECTION TO AFFECT MAINLY THE WESTERN HALF OF THE CWA.
CONSIDERING THE CONTINUATION OF EASTERLY LOW LEVEL UPSLOPE FLOW...
PRECIPITABLE WATER VALUES NEAR OR OVER AN INCH...AND MID LEVEL LIFT
ASSOCIATED WITH THE PARADE OF SHORTWAVE TROUGHS WILL LEAVE THE
LIKELY POPS OVER THE WESTERN HALF OF THE CWA.  SINCE MANY OF THESE
AREAS HAVE ALREADY RECEIVED HEAVY RAIN...WILL ISSUE A FLASH FLOOD
WATCH FOR THE WESTERN THIRD OF THE CWA...WHICH WILL INCLUDE EDDY AND
LEA COUNTIES IN NEW MEXICO...AND THE COUNTIES IN WEST TEXAS TO THE
SOUTH THROUGH THE BIG BEND.  OTHERWISE...TWEAKED TEMP...DEWPOINT...
AND WINDS GRIDS FOR THE OVERNIGHT.

.LONG TERM...
THE UPPER LEVEL SHORTWAVE TROUGH IS EXPECTED TO MOVE EXTREMELY
SLOWLY TO THE EAST.  DERIVED MESO ETA MODEL SOUNDINGS CONTINUE TO
SHOW ABUNDANT AMOUNTS OF DEEP MOISTURE ACROSS THE AREA THROUGH MID
WEEK ALONG WITH UPSLOPE LOW LEVEL FLOW.  THE CONTINUED
PROCESSION OF SHORTWAVE ENERGY MOVING INTO WEST TEXAS FROM NORTHERN
MEXICO WILL ALSO AID IN A CONTINUED VERY WET PATTERN THROUGH AT LEAST
MONDAY...AND PERHAPS LONGER.  AS THIS SHORTWAVE TROUGH FINALLY SLIDES
EAST BY MID WEEK...ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH THE
AREA BY NEXT WEEKEND.  THIS SHOULD PROVIDE INCREASED CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             59  73  59  73 /  40  30  40  50
CARLSBAD NM               56  72  54  72 /  70  60  60  50
DRYDEN TX                 63  77  61  77 /  50  40  50  50
FORT STOCKTON TX          58  74  56  74 /  60  60  60  50
GUADALUPE PASS TX         50  67  52  67 /  60  50  30  40
HOBBS NM                  54  73  56  73 /  60  60  60  50
MARFA TX                  51  71  51  71 /  70  60  50  50
MIDLAND INTL AIRPORT TX   59  73  59  73 /  50  40  60  50
ODESSA TX                 59  74  59  74 /  50  50  60  50
WINK TX                   59  75  60  75 /  60  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT FOR TXZ057>059-074-079-080-081-258.
NM...FLASH FLOOD WATCH TONIGHT FOR NMZ027>029-033-034.

&&

67/03
Hazardous weather outlook, Sep 25, 2:30 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT SEP 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SAT SEP 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
OVER LOCATIONS FROM THE BIG BEND REGION...TO THE DAVIS MOUNTAINS
AND UPPER TRANS PECOS...AND THROUGH SOUTHEAST NEW MEXICO TONIGHT.
SINCE MANY OF THESE LOCATIONS HAVE ALREADY RECEIVED HEAVY RAINFALL...
AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE WITH THIS ACTIVITY A FLASH
FLOOD WATCH WILL BE IN EFFECT TONIGHT.  THIS AREA INCLUDES
LOCATIONS ALONG AND EAST OF A HOBBS...JAL...PECOS...MARATHON...AND
BIG BEND LINE.

HEAVY RAINFALL WILL MOVE NORTHEAST THROUGH THE NORTHERN PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON.  RAINFALL MAY BE
HEAVY ENOUGH FOR LOCALIZED FLOODING IN THESE AREAS.

WIDESPREAD SEVERE THUDERSTORMS ARE NOT EXPECTED THIS AFTERNOON AND
EVENING.  HOWEVER...AN ISOLATED STORM OR TWO COULD BECOME STRONG
ENOUGH TO PRODUCE STRONG WINDS OR HAIL.  LOCATIONS SUSCEPTIBLE TO
THESE STRONGER STORMS WILL BE RELEGATED TO THE LOWER TRANS PECOS...
STOCKTON PLATEAU...AND BIG BEND REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE SUNDAY AND
MONDAY...ESPECIALLY OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...DAVIS MOUNTAINS...AND BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 10:18 AM CDTFlash Flood WarningMAFEctor3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.